Hay River's health centre. Ollie Williams/Cabin Radio
Carfentanil mixed with benzodiazepines is turning up in Hay River’s drug supply, the NWT’s chief public health officer says, warning they create a “particularly toxic mixture.”
The territory has previously called carfentanil “one of the most toxic opioids known,” referencing research that suggests it is 100 times more toxic than fentanyl.
Benzodiazepines are a class of depressant drug prescribed to treat anxiety disorders, insomnia and seizures. They act to slow brain activity.
“This may cause the effects of the drug to last longer or be more potent, and naloxone will not be as effective,” a GNWT public health advisory warned on Friday, referring to the medicine that can rapidly reverse opioid overdoses.
“There are no warning signs of the presence of opioids or benzodiazepines in street drugs without testing – it cannot be detected by sight, smell, or taste,” the advisory continued.
“Intoxication due to benzodiazepines is characterized by excessive drowsiness, loss of balance and coordination, partial amnesia, and inability to follow or participate in conversation. Observations show that benzodiazepines, when used in combination with other depressants such as opioids or alcohol, can cause serious physical and psychological harm.”
The territory said its warning was precautionary in nature and there have been no deaths associated with the latest reports of contamination.
However, such advisories have become commonplace for Hay River in recent years.
Friday’s advisory repeated longstanding advice never to use drugs alone, and stated that naloxone should still be given if someone is showing signs of an overdose, even if contamination may mean it proves less effective.